Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and HIV-related sickness
Sep 5, 2009

Hi!

Thank you for taking the time to answer my question. My boyfriend was diagnosed with HIV on May 20th, with an exposure date of April 8th and textbook symptoms 2 weeks after exposure.

He has always had a fast metabolism so is trying to eat more (he is very thin, as he was before), he also smokes and drinks (moderately). He tries to exercise but currently cannot afford a gym membership.

He gets ADAP care through the Los Angeles Gay and Lesbian Center but is not on medication because no baseline has been established. Due to budget problems his appointments keep getting pushed back month by month...so treatment is a problem and he does not have medical insurance to get proper care.

He had been very healthy until just a few days ago. Recently, he's felt congestion and some fatigue. And last night he told me that his body was starting to ache all over and he feels like "something is wrong."

My question is this: Could this be an HIV-related side effect or is it possible it's just allergies and will go away? Is it common for recently diagnosed HIV-ers to fully go through seroconversion and then get sick again later? What are your recommendations on what we should do? Again, he does not have medical insurance and the GL Center is struggling to treat him. Any help would be much appreciated. Thank you!!

Response from Mr. Vergel

It is important to find out what his CD4 cells and HIV viral load are right away. Those two numbers can tell us a lot about his health.

Flu like symptoms without having the flu are not uncommon in those with HIV, especially with higher viral loads. These symptoms usually resolve on their own or after starting HIV antiretrovirals.

It is important that he enrolls in a smoke cessation program since smokers tend to fare not as well not only in HIV disease, but also in lung problems, loss of bone density, increased sexual dysfunction and heart disease.

Have you contacted other non profits in the LA area to see if he can access faster treatment there? Here are some:

http://www.thebody.com/index/hotlines/calif.html

Also, are you taking care of yourself? Have you gotten tested also? As a care provider and support system, you also need to take care of yourself. We often forget how to do that since we are so worried about the wellbeing of those around us. You should be eating well, try to get proper sleep, exercise, and try to get some support yourself through friends, family, or joining a care provider support group.

Please let me know what happens next. We are here to help.

Nelson



Previous
what kind of foods should i eat to help arv improve my cd4 count
Next
exercise supplements

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement